Skip to main content
Article
The Convergence of V-Cycle Multigrid Algorithms for Axisymmetric Laplace and Maxwell Equations
Mathematics and Statistics Faculty Publications and Presentations
  • Jay Gopalakrishnan, Portland State University
  • Joseph E. Pasciak, Texas A & M University - College Station
Document Type
Post-Print
Publication Date
1-1-2006
Subjects
  • Algorithms,
  • Equations -- Numerical solutions,
  • Laplacian operator
Disciplines
Abstract
We investigate some simple finite element discretizations for the axisymmetric Laplace equation and the azimuthal component of the axisymmetric Maxwell equations as well as multigrid algorithms for these discretizations. Our analysis is targeted at simple model problems and our main result is that the standard V-cycle with point smoothing converges at a rate independent of the number of unknowns. This is contrary to suggestions in the existing literature that line relaxations and semicoarsening are needed in multigrid algorithms to overcome difficulties caused by the singularities in the axisymmetric Maxwell problems. Our multigrid analysis proceeds by applying the well known regularity based multigrid theory. In order to apply this theory, we prove regularity results for the axisymmetric Laplace and Maxwell equations in certain weighted Sobolev spaces. These, together with some new finite element error estimates in certain weighted Sobolev norms, are the main ingredients of our analysis.
Description

This is the author’s version of a work that was accepted for publication. First published in Mathematics of Computation in Volume 75, pp 1697-1719, published by the American Mathematical Society.

DOI
10.1090/S0025-5718-06-01884-9
Persistent Identifier
http://archives.pdx.edu/ds/psu/10789
Citation Information
Jay Gopalakrishnan and Joseph E. Pasciak. "The Convergence of V-Cycle Multigrid Algorithms for Axisymmetric Laplace and Maxwell Equations" (2006)
Available at: http://works.bepress.com/jay-gopalakrishnan/46/